Objective: This paper aims to provide an overview of the current knowledge on neuroleptic-induced tardive dyskinesia (TD) in relation to its clinical features, risk factors, pathophysiology and management.
Method: The published literature was selectively reviewed and assessed.
Results: Tardive diskinesia is a common neurological side-effect of neuroleptic medication, the cumulative incidence of which increases with increasing duration of treatment. Its clinical manifestations are diverse and subsyndromes have been described. Many risk factors for TD are now recognised, but increasing age remains pre-eminent as a risk factor. The pathophysiology of TD is not completely understood. Of the neurotransmitter hypotheses, the dopamine receptor supersensitivity hypothesis and the gamma-aminobutyric acid insufficiency hypothesis are the main contenders. There is increasing recognition that TD may in fact be caused by neuroleptic-induced neuronal toxicity through free radical and excitotoxic mechanisms. The occurrence of spontaneous dyskinesias in schizophrenic patients and even healthy subjects suggests that neuroleptics act on a substratum of vulnerability to dyskinesia. As no effective treatment for TD is available, the primary emphasis is on prevention. Many drugs can be tried to reduce symptoms in established cases. The increasing use of atypical neuroleptics has raised the possibility of a lower incidence of TD in the future.
Conclusions: After four decades of clinical recognition, the pathophysiology of TD is still not understood and no effective treatment is available. Its prevention with the optimal usage of currently available drugs and regular monitoring of patients on long-term neuroleptic treatment remain the best strategies to reduce its impact.